“. . . I consider everything a loss because of the surpassing worth of knowing Christ Jesus my Lord . . . Not that I have already obtained all this, or have already arrived at my goal, but I press on to take hold of that for which Christ Jesus took hold of me.” (Philippians 3:8,12 TNIV)
“Abdominal distension, abnormal hepatic function, abnormal vision, abscess, acne, aggressive reaction, agitation, altered lacrimation, altered taste, anxiety, apathy, arthralgia, asthenia, back pain, bronchospasm, chest pain, cholelithiasis, confusion, conjunctivitis, constipation, convulsions, depression, diarrhea, dyspepsia, dysphonia, dyspnea, earache, emotional lability, epistaxis, euphoria, eye pain, facial edema, fever, flatulence, flu-like symptoms, flushing, gastritis, hemoptysis, hyperkinesis, hypertension, hypertonia, hypotension, increased sweating, irritability, leg cramps, lymphadenopathy, malaise, micturition frequency, migraine, musculoskeletal pain, myalgia, mydriasis, nasal congestion, nasal irritation, oliguria, palpitation, paresthesia, paroniria, pleurisy, pneumonia, postural pruritus, rigors, sinusitis, sputum increased, stomatitis, syncope, tachycardia, tendonitis, thirst, tinnitus, tongue ulceration, toothache, tremor, urinary retention, urinary tract infection, urticaria, vaginitis, vertigo, viral infection, vomiting, weight gain or wheezing.”
Now tell me, who in their right mind would chance of experiencing any of the preceding? Me. Why? Simple. I like to breathe. Yes, I consider breathing good – even though as a Christian I’m given real hope that things become far better for me when I finally quit breathing.
So what gives with the list? Oh, those are the possible side effects of the one medicine I take regularly. No kidding. And that list isn’t at all unusual. Go read the mico-print on whatever is in your cabinet!
But experience has shown me that the risk has been well worth it. I’ve been breathing much better for a couple of years now. Allergies used to rule; now my lungs do. Yes, Claritin-D gave a big chunk of my life back to me. I have faith in the stuff and continue taking it with hope for continued relief.
Still, even though I know I’m insulated from some of the possible side effects, I have nothing set in granite that says some of the other side effects couldn’t pop up some day. Taking this stuff remains a risk. But to me, it’s worth it. Breathing. It’s hard to beat.
Now I say all that to say this: it’s same way with becoming and continuing as a Christian. After all, Jesus clearly warned us to “count the cost”; there can be some serious side effects to following him. It might cost you peace in your family – or even your family. It could cost you the loss of much of what you own – perhaps even every penny. Or it could mean that though you keep your family and your stuff for a time, but you’ll ultimately have to forfeit your very life!
Believe this – Jesus is worth more than all of those risks combined. The experience of millions through the ages says so. And so by faith I say, keep seeking him and in hope, look for his continued deliverance and relief. For in him you have had a terminal disease terminated. You now have a very personal hope engraved in a stone that was rolled away from a tomb. In him, you can breathe again! And breathing the life he gives is very, very good – come whatever may.
Side effects? What side effects?